Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


I have 2 blood clots in my right leg
Apr 14, 2011

This is less of a question and more of sharing info. I'm a 49yr old male, poz for 24 yrs CD4 800's undetectable VL. I take Viramune, Reyataz w/Norvir Isentress and Lipitor. So here's my story.....last Nov I was working out and after the workout noticed my ankle hurt....I'm a no pain no gain kind of guy......so I treated it with ice/heat....then went on a road trip for Thanksgiving (10 hours each way)we stopped frequently...but the pain from my ankle started moving up my leg...again I kept it elevated and moved it frequently....ice/heat...eventually the pain went away (a couple of weeks) but I was left with daily swelling (nothing extreme)but my right leg after being on it during the day would be noticeably bigger than the left...I let this go for about 4 months. I did a routine visit to my ID Dr. he orders an ultrasound and low and behold I have one blood clot behind my knee and another in my thigh....so into the hospital I went!! I'm on blood thinners now and have pretty much returned to normal. But the reason I want to share this is....the only reason I got the blood clots was because I have HIV/AIDS. I exercise 3 to 5 times a week at a gym. I eat very healthy meals with lots of fruits and veggies. I don't smoke, I'm not over weight, haven't had recent surgery, and when they ran all the test on me......I don't think (they told me all was normal)I even had the protein S issue..... I have to say I was pretty angry that this happened to me....due to being a long time survivor and coming close to death a couple of times, but new meds would come out just in the nick of time.....here my body is now trying to kill me. So I would be curious what you think of this.....because all the Dr's I've talked to just say "people get blood clots" Shut up and take the blood thinners!! Thanks J

Response from Dr. Henry

There have been a number of studies that have linked HIV+ infection to an increased risk for blood clots (and a few suggesting less of a risk for clots)--that tendency has not been linked much to a specific regimen (very little data on patients on your exact regimen). Risk factors for blood clots in general population include surgery, injury, and immmobilization (ie sitting in car or airplane for a number of hours). Many HIV+ patients at age 50 + or so take low dose aspirin for cardiac and blood clot protection though firm data in HIV+ as to benefit not available. Your anger/frustration is understandable--I would take measures to prevent future clots with future travel/surgery events. KH



Previous
O Ring
Next
CD4 count vs CD4%

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement